Alert archive / Michigan / Flood Watches in 2013
Flood Watch 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flood watch at Apr 10, 2013, 3:30 AM EDT for 15 counties in Michigan. It was in force for 41 hr.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2013, 3:30 AM EDT (07:30 UTC)
- Expired
- Apr 11, 2013, 8:43 PM EDT
- In force
- 41 hr
- Issued by
- NWS Grand Rapids, MI
- Flood severity
- None
Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Montcalm County, MI, Muskegon County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 28 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.5 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flood watch went out at Apr 10, 3:24 AM EDT, 6 minutes earlier.
Area forecast discussion, Apr 10, 3:24 AM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 AM EDT WED APR 10 2013
.SYNOPSIS...
ISSUED AT 324 AM EDT WED APR 10 2013
THE VERY WET PATTERN WILL CONTINUE FOR A COUPLE MORE DAYS. WE EXPECT
WAVES OF SHOWERS AND SCATTERED THUNDERSTORMS TO MOVE ACROSS SW LWR
MICHIGAN TODAY THROUGH THURSDAY. AS LOW PRESSURE APPROACHES WINDS
WILL INCREASE TONIGHT THROUGH THURSDAY. THE NORTHEAST WINDS WILL
DRAW SOUTH SOME COOLER AIR WHICH IN TURN WILL HELP TO CREATE
FREEZING RAIN AND SLEET NORTH OF M-46 LATE TONIGHT THROUGH THURSDAY.
THIS PRECIPITATION WILL CHANGE TO WET SNOW BY FRIDAY. TEMPERATURES
WILL BE RATHER CHILLY THROUGH THE FIRST HALF OF THE WEEKEND BEFORE
MODERATING SUNDAY INTO NEXT WEEK.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 324 AM EDT WED APR 10 2013
FORECAST CONCERNS DEAL WITH THE ONGOING SHOWERS/TSRA AND THE
POTENTIAL ICING EVENT LATE TONIGHT THROUGH THURSDAY.
A STATIONARY FRONT REMAINS PARKED OVER NRN INDIANA/NRN OHIO WITH LOW
PRESSURE IN MISSOURI. A STRONG FEED OF MOISTURE FROM THE SOUTH
CONTINUES TO OVER RUN THE FRONT RESULTING IN SHOWERS/STORMS FROM
MISSOURI NEWD INTO WISCONSIN. A DEEP UPPER TROUGH OVER THE ROCKIES
HAS RESULTED IN WEAK UPPER RIDING OVER THE ERN US LEADING TO
CONFLUENT FLOW ACROSS MICHIGAN. SEVERAL SHORT WAVES WERE MOVING
ACROSS THE STATE AND ANOTHER IS POISED TO MOVE ACROSS THIS MORNING.
EACH WAVE HAS RESULTED IN AN UPTICK IN SHOWERS/STORMS DURING THE
PAST DAY OR SO AND THAT TREND WILL CONTINUE THROUGH THURSDAY.
ELEVATED INSTABILITY WILL RESULT IN A CONTINUED THREAT OF THUNDER
ALONG/SOUTH OF I-96 TODAY/TONIGHT. EXCESSIVE RAINFALL IS POSSIBLE
WITH ANOTHER 2-3 INCHES POSSIBLE THROUGH THE PERIOD LEADING TO
LOCALIZED FLOODING.
THE OTHER ISSUES WE/RE LOOKING AT IS THE POTENTIAL FOR FREEZING RAIN
AND SLEET COUPLED WITH GUSTY NORTHEAST WINDS LATE TONIGHT THROUGH
THURSDAY. THE NORTHEAST WINDS ARE EXPECTED TO DRAG DOWN JUST ENOUGH
COLDER AIR TO RESULT IN A FREEZING RAIN THREAT ACROSS THE NRN 2 ROWS
OF COUNTIES BEGINNING LATE TONIGHT AND CONTINUING THROUGH THURSDAY
BEFORE THE PCPN TURNS OVER LIGHT SNOW.
GIVEN THE ABUNDANT RAINFALL EXPECTED OVER THE NEXT 36 HRS THE
FREEZING RAIN COULD BECOME PROBLEMATIC. JUST HOW MUCH ICE THERE WILL
BE IS THE ISSUE. CONFIDENCE IS LOW ON ESTIMATING HOW MUCH ICE WILL
ACCUMULATE. FREEZING RAIN WITH TEMPS AROUND FREEZING ISN/T NEARLY AS
PROBLEMATIC AS FREEZING RAIN WITH TEMPS IN THE TEENS. AS A RESULT
THIS MAY NOT BE A HIGH IMPACT EVENT...ALTHOUGH THE POTENTIAL IS
THERE. COMPOUNDING THE ISSUE WILL BE THE WINDS. GUSTY NORTHEAST
WINDS 20-30 MPH COULD RESULT IN SIGNIFICANT TREE DAMAGE. CONFIDENCE
IS FAIRLY HIGH THAT WE/LL SEE FREEZING RAIN AND SOME SLEET. BUT
CONFIDENCE IS LOWER AS TO WHAT THE IMPACT WILL BE. WE WANTED TO LET
PEOPLE KNOW THAT THE WEATHER WILL TAKE A TURN FOR THE WORSE LATE
TONIGHT ACROSS THE NRN CWA. AS A RESULT WE ISSUED A WINTER WEATHER
ADVISORY FOR THE NRN 2 ROWS OF COUNTIES FROM 06Z TONIGHT THROUGH 00Z
FRIDAY.
AS THE LOW GOES BY THURSDAY NIGHT...ENOUGH COLDER AIR SHOULD WORK
SOUTH INTO THE CWA TO MINIMIZE THE FREEZING RAIN THREAT AND TURN ANY
LINGERING PCPN OVER THE LIGHT SNOW.
.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 324 AM EDT WED APR 10 2013
THE MAIN FORECAST CHALLENGE IN THE LONG TERM DEALS WITH THE
PRECIPITATION POTENTIAL FOR FRIDAY NIGHT INTO SATURDAY.
THE GFS IS DIGGING A MID LEVEL SHORTWAVE INTO THE LOWER GREAT LAKES
REGION CAUSING THE UPPER LOW TO REMAIN PARKED OVER SOUTHERN ONTARIO
FOR FRIDAY NIGHT INTO SATURDAY NIGHT. THIS WOULD ACT TO KEEP THE
PRECIPITATION GOING. THE INCOMING ECMWF SUGGESTS THE UPPER LOW WILL
TRACKING EAST BY THIS TIME...WITH A MUCH LOWER POTENTIAL FOR
PRECIPITATION. THE ECMWF IS SHOWING DECENT CONTINUITY AND THE 500
MB HEIGHT FIELDS FROM THE GFS40 00Z SAT FOR THE UPPER MID WEST LOOK
NOISY FEATURING SEVERAL VERY SMALL SCALE WAVES. SO WILL FAVOR THE
ECMWF. BASED ON THAT WILL GO WITH A DRY SAT NIGHT. LOW POPS TO
CONTINUE FOR FRI NIGHT INTO SAT. PRECIPITATION TYPE SNOW FOR FRI
NIGHT GIVEN THE BELOW FREEZING SOUNDING PROFILE. RAIN OR SNOW
SHOWERS SATURDAY WITH DIURNAL HEATING POSSIBLY WARMING CONDITIONS UP
ENOUGH TO MELT THE FALLING SNOW.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1158 PM EDT TUE APR 9 2013
EXPECT MVFR AND IFR CEILINGS OVERNIGHT BUT FOG SHOULD NOT BE AS
BAD AS LAST NIGHT AS SOMEWHAT DRIER AIR IS MOVING IN ON NORTHEAST
WINDS. STEADY RAIN WILL ARRIVE BY 12Z WITH WIDESPREAD IFR/LIFR AND
SOME SCATTERED THUNDERSTORMS.
&&
.MARINE...
ISSUED AT 324 AM EDT WED APR 10 2013
BASED ON LOWER DEWPOINTS AND OBS ALONG THE COAST WE DISCONTINUED THE
MARINE DENSE FOG ADVISORY. WE ADDED A SCA THROUGH 06Z TONIGHT AND A
GALE WARNING AFTER 06Z. WINDS WILL INCREASE TODAY THROUGH THURSDAY
AS LOW PRESSURE APPROACHES AND INCREASE TO GALE FORCE LATE TONIGHT.
&&
.HYDROLOGY...
ISSUED AT 324 AM EDT WED APR 10 2013
WILL ISSUE A FLOOD WATCH FOR MUCH OF THE REGION TODAY THROUGH
THURSDAY.
SOME LOCATIONS SAW A SOAKING RAIN TUESDAY...ESPECIALLY THE
MUSKEGON...GRAND RAPIDS TO LANSING REGION. ROUGHLY 1 TO 2 INCHES OF
RAIN HAS FALLEN SO FOR THIS REGION AND STREAMS AND CREEKS ARE NEAR
BANKFULL. FURTHER SOUTH NOT MUCH RAIN HAS FALLEN SO FAR FROM THIS
EVENT.
SEVERAL CLUSTERS OF CONVECTION EXIST UPSTREAM FROM WISCONSIN THROUGH
MISSOURI AND THEY ARE HEADED EAST ALONG THE STATIONARY FRONTAL ZONE
THAT EXTENDS INTO LOWER MI. RADAR 850 MB VWP SHOWS A SOUTHERLY LLJ
OF GREATER THAN 35 KNOTS AT ILX FEEDING THE GULF MOISTURE INTO THESE
STORMS. ELEVATED INSTABILITY EXISTS ALONG THE FRONTAL ZONE THROUGH
THE DURATION OF THE EVENT. THE PV ANOMALY KICKING OUT OF THE
SOUTHWEST U.S. WILL PROVIDE FAVORABLE UPPER LEVEL DIVERGENCE THROUGH
THU ACROSS THE LOWER GREAT LAKE REGION. THE LLJ TAKES A POSITION
SOUTH OF MI...AND WILL FEED THAT GULF MOISTURE INTO THE FRONTAL
ZONE...KEEPING LIFT GOING FOR MULTIPLE ROUNDS OF STORMS.
THE FIRST ROUND OF STORMS WILL ARRIVE IN 10Z TO 20Z. THIS
ORIGINATES FROM THE CONVECTION BUILDING IN THE MI/IA REGION. NAM40
SHOWS FAVORABLE 850 MOISTURE FLUX DIVERGENCE INTO SOUTHERN LOWER MI
ORIENTATED ALONG THE FRONTAL ZONE. THIS SUGGESTS A SEVERAL HOUR
PERIOD OF HEAVIER RAIN. THEN PERHAPS A LULL IN THE RAIN FOR THE
AFTERNOON/EARLY EVENING. A MUCH STRONGER LOW LEVEL JET ARRIVES
TONIGHT AND THAT SHOULD CAUSE THE CONVECTION TO BLOSSOM SOMEWHERE IN
THE NRN IL TO SOUTHERN MI REGION...AIDED BY THE INCREASING UPPER
LEVEL DIVERGENCE. GIVEN THE ORIENTATION OF THE 850 MB MOISTURE FLUX
DIVERGENCE STRETCHED OUT ALONG THE FRONTAL ZONE...THE HEAVY SHOWERS
MAY REPEAT OVER THE SAME AREA FOR MORE THAN 3 HOURS. AS A RESULT A
FLOOD WATCH WILL BE ISSUED.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH THROUGH THURSDAY EVENING FOR MIZ050>052-056>059-
064>067-071>074.
WINTER WEATHER ADVISORY FROM 2 AM TO 8 PM EDT THURSDAY FOR
MIZ037>040-043>046.
LM...SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR LMZ844>849.
GALE WARNING FROM 2 AM TO 6 PM EDT THURSDAY FOR LMZ844>849.
&&
SYNOPSIS...93
SHORT TERM...93
LONG TERM...MJS
AVIATION...OSTUNO
HYDROLOGY...MJS
MARINE...93Hazardous weather outlook, Apr 9, 7:28 PM EDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 728 PM EDT TUE APR 9 2013 MIZ037>040-043>046-050>052-056>059-064>067-071>074-100900- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 728 PM EDT TUE APR 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE SOUTH OF M-46. SEVERE STORMS ARE NOT EXPECTEC. BRIEF HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING STRIKES WILL BE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE INTO WEDNESDAY NIGHT. SEVERE WEATHER IS NOT FORECASTED. RAIN WILL BE HEAVY AT TIMES INTO THURSDAY. THIS WILL LEAD TO AN INCREASED RISK FOR FLOODING. CONSIDERABLE RISES ARE FORECASTED FOR AREA RIVERS AND THEY WILL NEED TO BE MONITORED THROUGH THE WEEK. TEMPERATURES ARE FORECASTED TO FALL BELOW FREEZING MAINLY NORTH OF A MUSKEGON TO LANSING LINE THURSDAY NIGHT. THIS WILL LEAD TO AN INCREASED POTENTIAL FOR A PERIOD OF FREEZING RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-100900- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 728 PM EDT TUE APR 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT DENSE FOG OVER THE NEARSHORE WATERS WILL LEAD TO HAZARDOUS BOATING CONDITIONS. WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT NORTH OF WHITEHALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS BOATING CONDITIONS DUE TO DENSE FOG WILL PERSIST INTO WEDNESDAY. BOATING CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT DUE TO HIGH WINDS AND WAVES NORTH OF WHITEHALL THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MJS 93
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 11:23 PM EDT | River Flood Advisory | GRR | Ionia | 66 hr |
| Apr 9, 11:23 PM EDT | River Flood Advisory | GRR | Ingham | 7 days |
| Apr 9, 11:23 PM EDT | River Flood Advisory | GRR | Clinton | 13 hr |
| Apr 9, 11:23 PM EDT | River Flood Advisory | GRR | Clinton | 13 hr |
| Apr 9, 11:23 PM EDT | River Flood Advisory | GRR | Ionia | 8 days |
| Apr 9, 11:23 PM EDT | River Flood Advisory | GRR | Kent | 13 hr |
| Apr 9, 11:23 PM EDT | River Flood Advisory | GRR | Muskegon | 13 hr |
| Apr 9, 11:23 PM EDT | River Flood Advisory | GRR | Mecosta | 4 days |
| Apr 9, 11:23 PM EDT | River Flood Advisory | GRR | Isabella | 13 hr |
| Apr 10, 3:35 AM EDT | Gale Warning | GRR | 38 hr | |
| Apr 10, 3:38 AM EDT | Winter Weather Advisory | GRR | Clare, Isabella, Lake, Mason, Mecosta, Newaygo and 2 more | 12 hr |
| Apr 10, 9:05 AM EDT | Special Weather Statement | GRR | Gratiot, Isabella, Mecosta, Montcalm | 55 min |
| Apr 10, 9:15 AM EDT | Special Marine Warning | GRR | 60 min | |
| Apr 10, 9:48 AM EDT | Special Weather Statement | GRR | Allegan, Barry, Ionia, Kent, Van Buren | 57 min |
| Apr 10, 10:38 AM EDT | Special Weather Statement | GRR | Barry, Clinton, Eaton, Ingham, Ionia | 67 min |
| Apr 10, 10:46 AM EDT | Special Weather Statement | GRR | Allegan, Kalamazoo, Van Buren | 59 min |
| Apr 10, 11:30 AM EDT | Special Weather Statement | GRR | Calhoun, Jackson | 60 min |
| Apr 10, 11:35 AM EDT | River Flood Warning | GRR | Clinton | 17 days |
| Apr 10, 11:35 AM EDT | River Flood Warning | GRR | Kent | 13 hr |
| Apr 10, 11:35 AM EDT | River Flood Warning | GRR | Muskegon | 47 hr |
| Apr 10, 11:35 AM EDT | River Flood Warning | GRR | Newaygo | 13 days |
| Apr 10, 11:35 AM EDT | River Flood Warning | GRR | Isabella | 4 days |
| Apr 10, 11:35 AM EDT | River Flood Warning | GRR | Kent | 20 days |
| Apr 10, 11:35 AM EDT | River Flood Warning | GRR | Ottawa | 19 days |
| Apr 10, 11:35 AM EDT | River Flood Warning | GRR | Ingham | 13 hr |
| Apr 10, 11:35 AM EDT | River Flood Warning | GRR | Clinton | 35 hr |
| Apr 10, 12:03 PM EDT | River Flood Advisory | GRR | Kent | 53 hr |
| Apr 10, 12:03 PM EDT | River Flood Advisory | GRR | Kent | 7 days |
| Apr 10, 12:03 PM EDT | River Flood Advisory | GRR | Kent | 7 days |
| Apr 10, 12:03 PM EDT | River Flood Advisory | GRR | Ingham | 3 days |
| Apr 10, 12:03 PM EDT | River Flood Advisory | GRR | Barry | 3 days |
| Apr 10, 12:03 PM EDT | River Flood Advisory | GRR | Kent | 30 hr |
| Apr 10, 12:03 PM EDT | River Flood Advisory | GRR | Gratiot | 42 hr |
| Apr 10, 1:22 PM EDT | Special Weather Statement | GRR | Jackson | 53 min |
| Apr 10, 3:26 PM EDT | Freezing Rain Advisory | GRR | Clare, Isabella, Lake, Mason, Mecosta, Newaygo and 2 more | 15 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.